Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Bounds for the operator norms
of some Nörlund matrices


Authors: P. D. Johnson Jr., R. N. Mohapatra Jr. and David Ross Jr.
Journal: Proc. Amer. Math. Soc. 124 (1996), 543-547
MSC (1991): Primary 40G05
MathSciNet review: 1301506
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $(p_n)_{n \geq 0}$ is a non-increasing sequence of non-negative numbers with $p_0 = 1$, $P_n = \sum _{j=0}^n p_j$, $n = 0, 1 \dots$, and $A = A(p_n) = (a_{nk})$ is the lower triangular matrix defined by $a_{nk} = p_{n-k} / P_n$, $0 \leq k \leq n$, and $a_{nk} = 0$, $n < k$. We show that the operator norm of $A$ as a linear operator on $\ell _p$ is no greater than $p / (p-1)$, for $1 < p < \infty$; this generalizes, yet again, Hardy's inequality for sequences, and simplifies and improves, in this special case, more generally applicable results of D. Borwein, Cass, and Kratz. When the $p_n$ tend to a positive limit, the operator norm of $A$ on $\ell _p$ is exactly $p/(p-1)$. We also give some cases when the operator norm of $A$ on $\ell _p$ is less than $p/(p-1)$.


References [Enhancements On Off] (What's this?)

  • 1 David Borwein, Nörlund operators on $\ell _p$, Canad. Math. Bull. 36 (1993), 8--14.
  • 2 D. Borwein and F. P. Cass, Nörlund matrices as bounded operators on $\ell _p$, Arch. Math. 42 (1984), 464--469.
  • 3 D. Borwein and A. Jakimovski, Matrix operators on $\ell _P$, Rocky Mountain J. Math. 9 (1979), 463--477.
  • 4 F. P. Cass and W. Kratz, Nörlund and weighted mean matrices as bounded operators on $\ell _p$, Rocky Mountain J. Math. 29 (1990), 59--74.
  • 5 G. S. Davies and G. M. Petersen, On an inequality of Hardy's (II), Quart. J. Math. Oxford Ser. (2) 15 (1964), 35--40.
  • 6 Tomlinson Fort, Infinite series, Oxford University Press, London, 1930.
  • 7 G. H. Hardy, An inequality for Hausdorff means, J. London Math. Soc. 18 (1943), 46--50.
  • 8 G. H. Hardy, J. E. Littlewood, and G. Polya, Inequalities, Cambridge University Press, London, 1934.
  • 9 J. Németh, Generalizations of the Hardy-Littlewood inequality, Acta Sci. Math. (Szeged) 32 (1971), 295--299.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 40G05

Retrieve articles in all journals with MSC (1991): 40G05


Additional Information

P. D. Johnson Jr.
Affiliation: Department of Discrete and Statistical Sciences\ 120 Math Annex\ Auburn University, Alabama 36849-5307
Email: johnspd@mail.auburn.edu

R. N. Mohapatra Jr.
Affiliation: Department of Mathematics\ University of Central Florida\ Orlando, Florida 32816-6690

David Ross Jr.
Affiliation: Department of Mathematics\ Embry Riddle Aeronautical University\ Daytona Beach, Florida 32114

DOI: http://dx.doi.org/10.1090/S0002-9939-96-03081-X
PII: S 0002-9939(96)03081-X
Received by editor(s): February 4, 1994
Received by editor(s) in revised form: September 7, 1994
Communicated by: J. Marshall Ash
Article copyright: © Copyright 1996 American Mathematical Society